Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2002, 3:56 PM CDT for Brown County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2002, 3:56 PM CDT (20:56 UTC)
- Expired
- Aug 8, 2002, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Brown County, SD
The radar
The Aberdeen radar (KABR), 5 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1473 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
866 WUUS53 KABR 082056 SVRABR SDC013-082145- /NEW.KABR.SV.W.0223.082056-082145/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 356 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 445 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF WARNER...OR ABOUT 11 MILES SOUTHWEST OF ABERDEEN...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ABERDEEN AROUND 415 PM CDT BATH AROUND 430 PM CDT COLUMBIA AROUND 440 PM CDT PUTNEY AROUND 445 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4542 9873 4525 9856 4555 9805 4573 9829 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:50 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 8, 3:50 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT THU AUG 8 2002 DISCUSSION WILL BE RATHER SHORT. CONVECTION FIRING ALONG WEAK CONVERGENCE LINE ACROSS CENTRAL CWA. THIS AREA A BIT DISPLACED FROM MAIN MID LEVEL DYNAMICS BUT MOISTURE MORE THAN PLENTIFUL. WILL CONTINUE TO SEE THIS LINE MOVE SLOWLY ENE ACROSS EASTERN CWA THIS EVENING. MID LEVEL WINDS AND CORFIDI VECTORS INDICATE SLOW PROPOGATION OF MCS. THUS SOME HEAVY RAINFALL AMOUNTS LIKELY. THE GOOD NEWS IS MOST OF THE CWA STILL HAS RELATIVELY HIGH FFG AND THEREFORE EXPECT MAJORITY OF THE RAINFALL WILL BE HANDLED OKAY WITH ONLY LOCALIZED PROBLEMS. ANOTHER LINE OF STORMS COULD LIKELY CLIP WESTERN OR NORTHWEST CWA AS STRONG S/W HEADS NORTHEAST INTO NORTH DAKOTA OVERNIGHT. MEANWHILE FRONT EDGES TOWARD MN BORDER BY AFERNOON AND IT APPEARS MAJORITY OF ACTIVITY ON FRIDAY WILL BE EAST OF THE REGION. FOR FRI NIGHT AND SATURDAY UPPER LEVEL LOW SWINGS EAST ACROSS THE NORTHERN CWA. EXPECT AT LEAST INSTABILITY SHOWERS ON SATURDAY. NEXT MAJOR SYSTEM STILL BEING ADVERTISED AND PROBABLY WILL SEE SOME EFFECT OF THIS SYSTEM BY LATE SUNDAY INTO MONDAY AS ALMOST FALL LIKE PATTERN SETS UP ACROSS NORTHERN PLAINS. TDK .EXTENDED DISCUSSION... MAIN CHALLENGE OF EXT WILL BE CHANCE OF PRECIP ON MON. AVN EXT CONTINUES TO SHOW UPPER LEVEL TROUGH MOVG THRU AREA ON SUN INTO MON. FRONT LOOKS TO HAVE PASSED THROUGH AREA BY MON SO WILL JUST HAVE THREAT OF PRECIP DUE TO H5 TROUGH MOVG OVER NRN PLAINS. AS FOR TIMING OF PRECIP...BEST CHANCE LOOKS TO BE SUN OVERNIGHT INTO MON MORNING WITH A SLIGHT CHANCE OF PRECIP STILL MON AFTERNOON ACROSS THE NE PORTIONS OF THE CWA. WITH THE NW FLOW ACROSS THE STATE FOR THE REMAINDER OF THE EXT...WILL SEE COOLER TEMPS THROUGHOUT THE WEEK WITH THE AREA REACHING BACK UP INTO THE UPPER 70S TO MID 80S BY MIDWEEK. ON WED AVN EXT SHOWS WEAK S/W SLIDING SOUTH OUT OF CANADA...WHICH COULD AFFECT REGION WED INTO THU...BUT WILL LEAVE FCST DRY FOR NOW. ALBRECHT .ABR...NONE.
In the hours before
Local storm report, Aug 8, 3:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
324 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 NW STEPHAN SD 1.75 INCH HAIL
08/08/02 HYDE
GEMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 51 min |
| Aug 8, 3:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 45 min |
| Aug 8, 3:32 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 28 min |
| Aug 8, 3:51 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 39 min |
| Aug 8, 4:01 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 44 min |
| Aug 8, 4:18 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 57 min |
| Aug 8, 4:50 PM CDT | Flash Flood Warning | ABR | Buffalo | 115 min |
| Aug 8, 6:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 53 min |
| Aug 8, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.